FDA Alert: Azithromycin- Risk of Potentially Fatal Heart Rhythms

As seen in the Consultant Connection April 2013 Issue
Heidi Trautwein RPh,PharmD,CGP

 
Azithromycin, also known by the trade name Zmax, or Zithromax, is an antibiotic of the macrolide class. The FDA approved indications for azithromycin include acute bacterial exacerbations of chronic obstructive pulmonary disease, acute bacterial sinusitis, community-acquired pneumonia, pharyngitis or tonsillitis, uncomplicated skin infections, urethritis and cervicitis, and genital ulcer disease.
Recently, the FDA has issued a warning that azithromycin can cause a potentially fatal irregular heart rhythm, known as torsades de pointes. Patients at increased risk for this include, but are not limited to, those with existing QT interval prolongation, those on other medications known to prolong QT prolongation, low Potassium or Magnesium,  a slower than normal heart rate, drugs used to treat irregular heart rhythms or arrhythmias. This warning was issued after a study that compared the risks of cardiovascular deaths in patients , found an increase in cardiovascular deaths in persons treated with a 5-day course of azithromycin compared to ciprofloxacin, amoxicillin or placebo. The risk of death associated with levofloxacin (Levaquin) was similar to those with azithromycin treatment in the study, indicating the risk of CV deaths with azithromycin is similar to that of Levaquin.
Currently, the FDA recommends that healthcare professionals consider the risk of torsades de pointes and fatal arryhtmias with azithromycin when evaluating treatment options for those already at risk for cardiovascular events. It is important to note, however, that many alternative treatments used to treat infections indicated for azithromycin use (such as fluoroquinolones, and other macrolides) also have potential for QT prolongation or other significant side effects that must be considered.

Back to Articles